Q. My mother has hyperlipidemia and is not under medication. Can you please suggest what to do?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 05, 2021

Hello doctor,

My mother is a 70-year-old person, and she is fine and not taking any medications. But her lipid profile does not look good, and I feel she might need some medications to control the same. I have attached the two full-body reports of my mother, one done last week and another six months back. She was prescribed tablet Crestor 10 mg one daily before one and half years. She felt body pain after taking medicine, so she stopped taking it after a couple of months. Right now, she is not taking any medicine. Her BP is normal, and her heart rate is between 80 to 90. I am looking forward to your advice. Also, can you please tell me if there is any foodstuff she needs to avoid (her diet is very limited, vegetarian)?

Thank you.

#

Hello,

Welcome to icliniq.com.

I went through the reports (attachment removed to protect the patient's identity). It shows that her cholesterol is certainly too elevated and TSH (thyroid-stimulating hormone) is mildly elevated, which is fine.

Her Vitamin B12 and Vitamin D were low in her first report, so I hope she had supplements for that. Even after completing a course of these vitamins, she should intermittently have the supplements for Vitamin D like Calcirol sachets (Cholecalciferol granules 60,000 IU/gm) once a month for the next six months after completing the weekly course. Intermittently, she should have vitamin supplements like tablet Neurobion forte to keep her stores up.

Now regarding cholesterol, she has to be on long-term medications besides diet control. As diet is already limited, diet alone is unlikely to affect cholesterol levels significantly. However, she should avoid oily stuff like fried food and reduce oil and ghee consumption in the meals, have a light dinner, and have a regular walk for atleast 30 minutes a day. There is some scope for weight loss as well. The body's calorie requirement is shallow at this age, so it is fine if she further reduces calorie intake and focuses on green vegetables, salads, and fruits.

She should start taking medication. This time, we should change the molecule to tablet Atorvastatin 10 mg bedtime, equivalent to tablet Crestor 5 mg. It is a low dose, and if she tolerates it well, we can move on to 20 mg once daily at bedtime. This has to be continued on a long-term basis, as cholesterol will bounce back once it is stopped. Also, she should undergo cardiac screening tests like ECG (electrocardiograph), echo (echocardiography), and CT coronary angiography (computerized tomography) whenever possible as she must be harboring some blockages in her arteries. With this cholesterol level and age, I advice her to take a low-dose tablet of Aspirin 75 mg bedtime till we rule out coronary artery disease on a CT scan.

I hope this helps you and get back if you have any more doubts.

Hi doctor,

Thank you for your detailed explanation. She was getting regular checkups done every year. I have the echo report taken two years back. The echo graph print ink has vanished a little bit, yet I have attached the report. Due to COVID, we are unable to visit any hospital for an echo or any other test. Can you tell me if we can wait for this COVID situation to get over? Will there be a blockage that can be serious? I will immediately start with the medicine you suggested. Is there any specific brand of medicine you suggest? How long should we take tablet Atorvastatin 10 mg, and when shall we upgrade to 20 mg? Is it only one tablet a day and at night? If so, after dinner or before dinner?

#

Hello,

Welcome back to icliniq.com.

Her echo was fine. It is not urgent, you can get the tests done after the situation improves. However, she should be on tablet Atorva 10 mg or tablet Storvas 10 mg (Atorvastatin 10 mg) and tablet Ecosprin 75 mg (Aspirin 75 mg), both to be taken once daily and at bedtime after dinner. Tablet Atorva 10 mg should be increased to 20 mg after a week or two. You can also buy combination medication like capsule Ecosprin AV 75 (Aspirin 75 mg and Atorvastatin 10 mg).

Regards.


Was this answer helpful?

 | 


Related Questions:
Why is Aspirin given for high hemoglobin and RBC count?

.. level, RBC (red blood cells), and PCV (packed cell volume) are high. The lymph node, liver, and spleen need to be clinically examined. Do you have a history of dizziness, weakness, and stroke? High level of RBC and hemoglobin can cause blood clo...   Read full

Why is there numbness and swelling in feet and legs?

.. you are stating may be due to peripheral neuropathy due to diabetes or major depression. Also, there may be associated hypothyroidism. Diabetes affects small nerves of the extremities and results in a non-specific sensory complaint like you stated...   Read full

Why are SGOT, SGPT, and cholesterol levels high in a diabetic?

.. SGOT and SGPT, it is elevated because of liver tissue strain due to diabetes and hyperlipidemia. But other liver enzymes are under control. Avoid spicy and fatty food and if you are alcoholic or smoker, stop. Regarding diabetes, you are on right ...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

7 Days COVID Care
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


Frequently Asked Questions About COVID-19 Vaccines
COVID-19 vaccines can be a real lifesaver. Read this to know the answers to the common questions and doubts on COVID-19 ...  Read more»
Female Sexual Arousal Disorder: Break the Shackles and Seek Help!!
This article throws light on Female Sexual Interest/Arousal Disorder, a common but least discussed sexual health topic a...  Read more»
Covaxin Vs Covishield
The coronavirus vaccines, Covaxin and Covishield, have received a green signal for restricted emergency use in India. In...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.